Becoming Familiar with Addiction Signs
If you suspect that someone you care about has been using heroin or other types of opioids, there are a few signs that you might notice after spending some time with them. You can use this information to discuss next steps with a qualified professional.
All in the Eyes
When you talk to your loved one, try to look at the eyes. When someone has been using heroin, then the eyes can have a faraway look. They can also appear bloodshot because the individual doesn’t get as much sleep as normal. Sometimes, the eyes will have a glazed appearance as well.
As one continues using heroin, the body will begin to slow down. You can sometimes notice this behavior as they nod off while sitting in a chair or while talking to you. The heart rate begins to slow down, and breathing begins to get slower. Although one might experience a sudden rush of energy shortly after using heroin, the body will enter a state of drowsiness for a few hours.
Ignoring the Consequences
If your loved one knows the consequences of using drugs and continues anyway, assistance is definitely needed. The health issues that could occur by using heroin are ignored, as well as any consequences associated with employment or family. These feelings can begin to develop very quickly in some people, depending on the strength of the heroin and the amount that is used over time. If your loved one uses heroin on a regular basis, then depression can begin to set in along with other mental health disorders.
If your loved one doesn’t wear jackets or long sleeves, then you can sometimes notice IV marks on the arms. (When an intravenous needle is used to inject heroin, the high that is experienced will usually last longer.) You might notice marks on the forearms at first. Once these veins can no longer be used, then you might begin to notice marks on the feet or the hands.